Other side-effects

Antiretroviral therapy is associated with a variety of side-effects, ranging from mild nausea, to persistent fatigue, to life-threatening liver toxicity. Many of the most common symptoms are worse at the initiation of a new drug and resolve spontaneously after the body adjusts to the medication. For this reason, it is important not to stop taking a drug too soon.

If symptoms do not improve within several weeks or are unacceptably interfering with daily activities, a drug may have to be discontinued. In one study, about one-quarter of treatment-naive patients who changed or discontinued drugs during the first year did so because of side-effects.1 Such changes should not be made without medical advice. In some cases, dose reduction may be possible, but this can lead to loss of HIV viral suppression and the development of drug resistance.

While side-effects such as nausea and fatigue are quite common, many people taking antiretroviral therapy experience few or no symptoms. Some symptoms may be due to HIV infection itself rather than to its treatment. In one study of more than 1600 women, symptoms attributed to antiretroviral therapy such as nausea, loss of appetite, fatigue, fever, headaches, dizziness, rash, and muscle pain were about as common amongst untreated HIV-positive women as those taking antiretroviral therapy. In addition, the patients who changed drugs experienced more symptoms than those who stayed on a stable regimen.2

References

  1. O'Brien ME et al. Patterns and correlates of discontinuation of the initial HAART regimen in an urban outpatient cohort. J Acquir Immune Defic Syndr 34: 407-414, 2003
  2. Silverberg MJ et al. Prevalence of clinical symptoms associated with highly active antiretroviral therapy in the Women's Interagency HIV Study. Clin Infect Dis 39: 717-724, 2004
Community Consensus Statement on Access to HIV Treatment and its Use for Prevention

Together, we can make it happen

We can end HIV soon if people have equal access to HIV drugs as treatment and as PrEP, and have free choice over whether to take them.

Launched today, the Community Consensus Statement is a basic set of principles aimed at making sure that happens.

The Community Consensus Statement is a joint initiative of AVAC, EATG, MSMGF, GNP+, HIV i-Base, the International HIV/AIDS Alliance, ITPC and NAM/aidsmap
close

This content was checked for accuracy at the time it was written. It may have been superseded by more recent developments. NAM recommends checking whether this is the most current information when making decisions that may affect your health.

NAM’s information is intended to support, rather than replace, consultation with a healthcare professional. Talk to your doctor or another member of your healthcare team for advice tailored to your situation.